MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0615
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils) and a smart coil detachment handle (handle).During the procedure, the physician successfully detached smart coils using the handle.While attempting to detach the next smart coil, the coil would not detach after approximately five attempts were made to detach it.The physician made an attempt to detach the smart coil manually without success.Therefore, the smart coil was removed.The procedure was completed using additional smart coils and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed the embolization coil was still intact with the pusher assembly.The pet lock was separated, the pull wire was not present on the proximal end of the pusher assembly, and the pull wire was still within the pusher assembly ddt alignment feature.This indicates that the pull wire may have become fractured, possibly due to the multiple detachment attempts made using the handle and manual detachment during the procedure.Further evaluation revealed pusher assembly kinks and offset coil winds along the embolization coil.This damage may be incidental to the reported complaint and may have occurred during packaging for return to penumbra.The root cause of the reported event could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of smart coil detachment issue h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11949765
Report Number3005168196-2021-01265
Device Sequence Number1061253
Product Code HCG
UDI-Device Identifier00814548014975
UDI-Public00814548014975
Combination Product (Y/N)Y
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Model Number400SMTSFT0615
Device Catalogue Number400SMTSFT0615
Device Lot NumberF103585
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/27/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/12/2021
Supplement Date Received by Manufacturer06/11/2021
Initial Report FDA Received Date06/07/2021
Supplement Report FDA Received Date07/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005